Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

May 20, 2019Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at May 20, 2019, 9:21 AM CDT for Barber County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 9:21 AM CDT (14:21 UTC)
Expired
May 20, 2019, 10:15 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS83 KDDC 201421
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
921 AM CDT Mon May 20 2019
 
KSZ089-090-201515-
Barber KS-Comanche KS-
921 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES UNTIL 1015 AM CDT...

At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aetna to 7 miles west of Avard to near
Mutual. Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton and Aetna. 

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central Kansas.

LAT...LON 3700 9920 3747 9849 3746 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 1420Z 229DEG 28KT 3702 9897 3669 9892 3624 9911 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 20, 5:00 AM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 20, 5:00 AM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 AM CDT Mon May 20 2019

...Updated aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Mon May 20 2019

Satellite and upper air analysis showed a strong upper level low
pressure system centered over the southern tip of Nevada. Upper
level southwesterly flow was increasing over the central and
southern High Plains. In the face of this, low pressure at the
surface was deepening over southern Colorado into eastern New
Mexico and this was pulling richer moisture back to the west and
northwest. Thunderstorms were developing after midnight over
eastern New Mexico and these were moving toward southwest Kansas.

A frontal boundary was located across the Texas Panhandle into Oklahoma
early this morning. The models continue to show this front staying
to the south of southwest Kansas during the day today, thanks in
part to the widespread convection that is expected over western
Kansas this morning. This will result in considerably less severe
weather impacts for the forecast area given that the more intense
surface based convection will also be to the south along the
front and dryline that extends into the southern Plains. Still,
the models show MUCAPE values as high as 1000-2000 j/kg edging
into the far southern portions of the forecast area today with
strong deep layer shear also in place. So large hail will still be
a threat.

Thunderstorms will continue to develop and move into far southwest
Kansas before sunrise this morning and then spread east across the
area through the morning hours and then exiting the forecast area
with a lull in storms this afternoon. Thunderstorms move back into
the area this evening as the upper system swings out into the
Plains. This second round of storms should move out of the
forecast area by Tuesday morning with some lingering showers and
thunderstorms generally confined to the area north of Highway 96
during the day.

As the upper system moves out, windy conditions will develop as surface
winds increase from the southwest to around 30 mph with gusts to
45-50 mph. Temperatures will be warming back up into the upper 60s
to mid 70s with more sunshine and downslope flow.

.LONG TERM...(Tuesday through Sunday)
Issued at 344 AM CDT Mon May 20 2019

Medium range models continue to show the pattern of southwesterly
flow aloft over the central Plains as a quasi-stationary upper
trough persists over the western states and a ridge remains parked
over the southeast. Disturbances moving through the flow will
bring periodic chances for thunderstorms, along with the threat
for severe weather, to western Kansas through the extended period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 500 AM CDT Mon May 20 2019

Thunderstorms moving into southwest Kansas early this morning
will impact terminal operations through the morning into early
afternoon hours before diminishing somewhat. Another round of
thunderstorms is expected this evening into the overnight hours.
Expect cigs to drop into the MVFR to IFR category through the day
and continue tonight with MVFR to possibly VFR category cigs when
thunderstorms are in the vicinity.

&&

.HYDROLOGY...
Issued at 344 AM CDT Mon May 20 2019

The threat for heavy rain along with flash flooding will looks viable
this afternoon and tonight. Some of the convective allowing models
have shifted the axis of the heaviest rain farther south into Oklahoma
while others continue to show a swath of significant rainfall centered
toward central and south central Kansas. Given that eastern portions
of the forecast area have recently seen significant rainfall with
antecedent soil moisture remaining high, will keep the flash flood
watch intact through Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  53  71  45 / 100  80  30  10
GCK  58  49  67  41 / 100  70  30  10
EHA  65  46  71  45 /  90  50  10   0
LBL  63  50  74  46 / 100  70  10   0
HYS  53  50  70  43 / 100  80  50  10
P28  61  60  75  50 / 100 100  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 PM CDT this afternoon through Tuesday
afternoon for KSZ031-045-046-064>066-077>081-087>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
HYDROLOGY...Gerard
Hazardous weather outlook, May 20, 4:14 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
414 AM CDT Mon May 20 2019

KSZ030-031-043>046-061>066-074>081-084>090-211000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
414 AM CDT Mon May 20 2019 /314 AM MDT Mon May 20 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Showers and thunderstorms will spread east and northeast across
southwest into central Kansas this morning. A few of the storms
could produce hail possibly up to golf ball size, especially in
areas closer to the Oklahoma border late this morning and
afternoon. Heavy rain is also expected which could cause flash
flooding this afternoon and tonight. See the latest Flash Flood
Watch product for additional details.

Day 1 Hazards
-------------
* Tornado: Elevated risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Gusty southwest winds are expected to develop on Tuesday. Wind
gusts to 40-50 mph will be possible. Chances for thunderstorms
will continue off and on through the remainder of the week into
the Memorial Day weekend. Strong to severe thunderstorms along
with locally heavy rainfall will be possible.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this morning and afternoon in
areas generally south of Highway 50.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 20, 6:59 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
659 AM CDT Mon May 20 2019

KSZ080-087>089-201245-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
659 AM CDT Mon May 20 2019

...SPECIAL WEATHER STATEMENT...

At 658 AM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Meade, Ashland, Coldwater, Minneola, Fowler, Protection, Englewood,
Sitka, Wilmore, Clark State Lake, Meade State Park, Lake Coldwater,
Acres, Buttermilk and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3704 10063 3747 10008 3744 9901 3700 9924
      3700 10063
TIME...MOT...LOC 1158Z 218DEG 57KT 3710 9984

LOWE
Special weather statement, May 20, 7:44 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
744 AM CDT Mon May 20 2019

KSZ080-087>089-201330-
Meade KS-Clark KS-Kiowa KS-Comanche KS-
744 AM CDT Mon May 20 2019

...SPECIAL WEATHER STATEMENT...

At 743 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland, moving north at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ashland, Coldwater, Minneola, Protection, Englewood, Sitka, Wilmore,
Clark State Lake, Lake Coldwater, Acres, Belvidere and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central Kansas.

LAT...LON 3700 10036 3719 10038 3747 10010 3746 9901
      3722 9900 3700 9946
TIME...MOT...LOC 1243Z 201DEG 30KT 3718 9972

LOWE
Special weather statement, May 20, 9:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
921 AM CDT Mon May 20 2019

KSZ089-090-201515-
Barber KS-Comanche KS-
921 AM CDT Mon May 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN COMANCHE
COUNTIES UNTIL 1015 AM CDT...

At 920 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Aetna to 7 miles west of Avard to near
Mutual. Movement was northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton and Aetna.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
south central Kansas.

LAT...LON 3700 9920 3747 9849 3746 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 1420Z 229DEG 28KT 3702 9897 3669 9892 3624 9911

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:59 AM CDTSpecial Weather StatementDDCClark, Comanche, Meade46 min
May 20, 7:44 AM CDTSpecial Weather StatementDDCClark, Comanche46 min
May 20, 12:14 PM CDTSpecial Weather StatementDDCBarber61 min
May 20, 12:52 PM CDTSpecial Weather StatementDDCPratt53 min
May 20, 2:49 PM CDTRiver Flood WarningDDCBarber64 hr
May 20, 4:45 PM CDTSpecial Weather StatementDDCClark45 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.